Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Caribou, ME

July 4, 2002Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2002, 5:13 PM EDT for Penobscot County, Maine. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 5:13 PM EDT (21:13 UTC)
Expired
Jul 4, 2002, 6:00 PM EDT
In force
47 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Penobscot County, ME

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:30 PM EDTThunderstorm Wind 52 EBurlington, METrees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS51 KCAR 042113
SVRCAR
MEC019-042130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
508 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE
  THIS INCLUDES THE CITIES OF...LINCOLN...HOWLAND

* UNTIL 600 PM EDT

* AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM NEAR HOWLAND...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PASSADUMKEAG AT 515 PM EDT
  ENFIELD AT 525 PM EDT
  BURLINGTON AND LINCOLN AT 530 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. 

$$
HEWITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 4, 3:30 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EDT THU JUL 4 2002

SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION FROM THE WEST TONIGHT. THIS FRONT WILL
BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. THE FRONT WILL MOVE EAST OF
THE REGION LATE TONIGHT. AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE
ACROSS THE REGION FRIDAY THROUGH SUNDAY.

DISCUSSION...
TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR ALL OF NORTHERN AND
EASTERN MAINE. BUSY AFTERNOON WITH PLENTY OF CONVECTION ACROSS NORTHERN
MAINE AT TIME.

COLD FRONT WILL CROSS THE REGION TONIGHT. EXPECT ACTIVITY TO DIMINISH
LATER TONIGHT AFTER THE PASSAGE OF THE FRONT. MODELS INDICATE LARGE UPPER
LEVEL LOW WILL SLOWLY CROSS THE REGION THROUGH SATURDAY. SERIES OF VORT
MAXS ROTATING THROUGH THE UPPER LEVEL LOW WILL RESULT IN A CONTINUED CHANCE
FOR SHOWERS AND POSSIBLE THUNDERSTORMS MAINLY DURING THE DAYTIME HOURS
FRIDAY AND AGAIN ON SATURDAY.

THE UPPER LEVEL LOW WILL START TO PULL AWAY FROM THE REGION ON SUNDAY WITH
DRIER AIR RETURNING THROUGH MONDAY. ANOTHER COLD FRONT WILL APPROACH THE
REGION FROM THE NORTHWEST MONDAY NIGHT AND INTO TUESDAY BRINGING THE NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION.

COASTAL WATERS...
NO HEADLINES COASTAL WATERS.

.CAR...TORNADO WATCH IN EFFECT UNTIL 600 PM FOR ALL OF NORTHERN AND
       EASTERN MAINE.

TD

In the hours before

Local storm report, Jul 4, 11:15 AM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1115 AM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    PRESQUE ISLE              ME   WIND DAMAGE
07/04/02   AROOSTOOK                      3 TREES DOWN...CHIMNEY
                                          DAMAGED...FENCE BLOWN DOWN

1145 AM    MAPLETON                  ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN...SMALL BUILDING
                                          DAMAGED...WIND ESTIMATED AT
                                          70 MPH

1155 AM    NEW SWEDEN                ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

1215 PM    CASTLE HILL               ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

1230 PM    PRESQUE ISLE              ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

APFFEL
Special weather statement, Jul 4, 12:40 PM EDT, 4 hours 33 minutes before
MEZ001>006-010-011-015>017-029>032-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1240 PM EDT THU JUL 4 2002

...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHERN AND EASTERN MAINE UNTIL
600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
NORTHERN AND EASTERN MAINE UNTIL 600 PM EDT TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE REGION THIS AFTERNOON.
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...DAMAGING WINDS...LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY.
REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN CARIBOU OR
LOCAL LAW ENFORCEMENT.

NORCROSS
Local storm report, Jul 4, 3:15 PM EDT, 1 hour 58 minutes before
PWMLSRCAR ALL
TTAA00 KCAR DDHHMM

PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    PRESQUE ISLE              ME   WIND DAMAGE
07/04/02   AROOSTOOK                      3 TREES DOWN...CHIMNEY
                                          DAMAGED...FENCE BLOWN DOWN

1145 AM    MAPLETON                  ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN...SMALL BUILDING
                                          DAMAGED...WIND ESTIMATED AT
                                          70 MPH

1155 AM    NEW SWEDEN                ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

1215 PM    CASTLE HILL               ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

1230 PM    PRESQUE ISLE              ME   WIND DAMAGE
07/04/02   AROOSTOOK                      TREES DOWN

APFFEL

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM EDTTornado WarningCARPenobscot38 min
Jul 3, 8:30 PM EDTSevere Thunderstorm WarningCARHancock60 min
Jul 3, 9:09 PM EDTSevere Thunderstorm WarningCARWashington51 min
Jul 3, 10:00 PM EDTSevere Thunderstorm WarningCARHancock, Washington60 min
Jul 3, 10:23 PM EDTSpecial Marine WarningCAR97 min
Jul 3, 11:31 PM EDTSevere Thunderstorm WarningCARAroostook89 min
Jul 4, 1:02 AM EDTSevere Thunderstorm WarningCARAroostook43 min
Jul 4, 1:52 AM EDTSevere Thunderstorm WarningCARAroostook38 min
Jul 4, 9:51 AM EDTSevere Thunderstorm WarningCARAroostook39 min
Jul 4, 11:08 AM EDTSevere Thunderstorm WarningCARAroostook52 min
Jul 4, 11:59 AM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis61 min
Jul 4, 12:10 PM EDTTornado WarningCARAroostook50 min
Jul 4, 12:38 PM EDTTornado WarningCARAroostook22 min
Jul 4, 12:58 PM EDTSevere Thunderstorm WarningCARAroostook32 min
Jul 4, 1:32 PM EDTSevere Thunderstorm WarningCARAroostook58 min
Jul 4, 3:18 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis57 min
Jul 4, 3:38 PM EDTTornado WarningCARAroostook52 min
Jul 4, 4:30 PM EDTSevere Thunderstorm WarningCARAroostook45 min
Jul 4, 5:32 PM EDTSevere Thunderstorm WarningCARWashington43 min
Jul 4, 6:05 PM EDTSevere Thunderstorm WarningCARPenobscot25 min
Jul 4, 6:17 PM EDTSevere Thunderstorm WarningCARHancock58 min
Jul 4, 6:25 PM EDTSevere Thunderstorm WarningCARWashington65 min
Jul 4, 7:29 PM EDTSevere Thunderstorm WarningCARWashington61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.